New Mexico, 2010

Hail in New Mexico, June 17, 2010

June 17, 2010 · NWS ABQ · 1 event in 1 county or zone

A dry line over extreme eastern New Mexico helped develop thunderstorms late on the 17th. One storm was able to produce one inch hail over Clovis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dry line over extreme eastern New Mexico helped develop thunderstorms late on the 17th. One storm was able to produce one inch hail over Clovis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 8:22 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 17, 8:22 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 PM MDT THU JUN 17 2010

.UPDATE...
RFW EXPIRED ON TIME AND NOW HAVE CANCELLED THE SEVERE TSTM
WATCH ACROSS THE SE FOR THE EVENING. CLUSTER OF STORMS HAS MOVED
INTO TEXAS AND ONLY ONE STRAGGLING STORM REMAINS BEHIND IT.
THEREFORE...HAVE LOWERED POPS FOR THE REST OF TONIGHT.
OTHERWISE...JUST MADE SOME MINOR TWEAKS TO TEMPS/DEWPOINTS TO
REFLECT CURRENT TRENDS. UPDATES ALREADY OUT.

34

&&

.PREV DISCUSSION...255 PM MDT THU JUN 17 2010...
MOISTURE HAS SCOURED OUT ACROSS NEARLY THE ENTIRE CWA THIS
AFTERNOON. THE 20Z SURFACE ANALYSIS SHOWS DEWPOINT VALUES HOVERING
IN THE 20S ACROSS MUCH OF THE AREA...WITH TEENS ALONG THE EAST
SLOPES AND OVER THE EAST CENTRAL PLAINS. LOW LEVEL MOISTURE IS
HOLDING ON OVER THE FAR SE PLAINS WHERE DEWPOINTS ARE HOLDING IN THE
UPPER 40S TO MID 50S. A FEW SHOWERS ARE DEVELOPING OVER THE SE AS
INSTABILITY INCREASES BENEATH THE RIGHT ENTRANCE REGION OF A WEAK
JET STREAK SLIDING NORTHEAST. EXPECT LOCALLY HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS WITH THIS ACTIVITY ACROSS CHAVES...ROOSEVELT
AND CURRY COUNTIES THROUGH MIDNIGHT.

TEMPS TONIGHT WILL TREND SLIGHTLY COOLER THAN LAST NIGHT AS VERY DRY
AIR WORKS INTO THE STATE. HIGHS FRIDAY WILL BE A FEW DEGREES WARMER.
SINGLE DIGIT TO SUBZERO DEWPOINTS ARE POSSIBLE TOMORROW PARTICULARLY
ACROSS CENTRAL/WESTERN AREAS. ANY STORM ACTIVITY WILL BE RELEGATED
ONCE AGAIN TO THE FAR SE PLAINS. A SLIGHT UPTICK IN CONVECTION IS
POSSIBLE SATURDAY OVER THE FAR SE PLAINS AS DEEPER MOISTURE BEGINS
TO SEEP NW THROUGH THE DAY. THE WEST WILL REMAIN VERY DRY AND HOT
WITH SLIGHT BREEZES IN THE LATE DAY.

BY SUNDAY THE OVERALL WEATHER PATTERN BEGINS TO UNVEIL A LATE JUNE
CLIMATOLOGICAL NORMAL. THE UPPER LEVEL RIDGE BEGINS TO ORGANIZE OVER
EASTERN OK AND TX...WHILE A WEAK TROUGH SETS UP ALONG THE WEST COAST.
THIS WILL ALLOW FOR NEAR NORMAL TEMPERATURES AREAWIDE INTO NEXT WEEK.
THE BATTLE THEN BEGINS BETWEEN LOW LEVEL MOISTURE SEEPAGE NORTH AND
WEST INTO THE HIGHER TERRAIN AND THE DEMISE OF THE WESTERLIES OVER
NM.

GUYER

.AVIATION...
A FEW SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE RIGHT OF
A LINE FROM RUIDOSO TO TUCUMCARI FOR THE REMAINDER OF THURSDAY
AFTERNOON...AND TO THE RIGHT OF A ROSWELL TO FORT SUMNER TO
TUCUMCARI LINE DURING THE EVENING. SKIES WILL BE CLEARING IN THE
SOUTHEAST PLAINS AFTER MIDNIGHT. ELSEWHERE CLEAR SKIES WILL
PREVAIL THROUGH FRIDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

.FIRE WEATHER...
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY...

ANOTHER NIGHT OF POOR RELATIVE HUMIDITY RECOVERY IS EXPECTED FOR THE
WESTERN TWO THIRDS OF NEW MEXICO AS VERY DRY AIR PREVAILS. FAIR RH
RECOVERY POCKETS WILL BE LIMITED TO HIGH ELEVATIONS AND MOUNTAIN
VALLEYS.

LOW LEVEL MOISTURE IN THE SOUTHEAST PLAINS WILL LINGER THERE AND
ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS EARLY TONIGHT AND AGAIN
FRIDAY AFTERNOON AND EVENING. ELSEWHERE...SOUTHWEST SURFACE WINDS
FRIDAY AFTERNOON WILL BE IN THE 12 TO 20 MPH RANGE WITH VERY LOW
RELATIVE HUMIDITY AGAIN...NOT QUITE CRITICAL FIRE WEATHER CONDITIONS
BUT HAINES INDEX VALUES WILL BE AT MAXIMUM LEVELS FOR MOST AREAS
IN THE NORTHWEST HALF OF THE STATE FRIDAY AFTERNOON. POOR RH
RECOVERY FRIDAY NIGHT CAN AGAIN BE EXPECTED IN THE NORTHERN
MOUNTAINS AND THE NORTHWEST.

WITH THE HIGH PRESSURE RIDGE BUILDING OVER TEXAS AND A TROUGH ALOFT
SLOWLY MOVING SOUTHEAST FROM THE PACIFIC NORTHWEST...A BATTLE BETWEEN
THE RETURN OF LOW LEVEL MOISTURE FROM THE SOUTH AND DRY SOUTHWESTERLY
FLOW ALOFT WILL SET UP ACROSS NEW MEXICO STARTING THIS WEEKEND.
MODELS INDICATE THAT BY SUNDAY THE RIDGE OF HIGH PRESSURE WILL HAVE
EDGED WESTWARD INTO SOUTHERN NEW MEXICO AND THIS SCENARIO WOULD
ALLOW FOR LOW AND MID LEVEL MOISTURE TO SEEP FURTHER NORTHWARD INTO
THE EASTERN PLAINS AND ALSO INTO SOUTHWEST NEW MEXICO FROM NORTHERN
MEXICO. AT THIS POINT MODEL UNCERTAINTY TAKES OVER AS THE EARLY PART
OF NEXT WEEK COULD EITHER SEE AN INCREASE IN BOTH THE NUMBER AND
AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS IF THE RIDGE OF HIGH
PRESSURE STRENGTHENS JUST SOUTH OF NEW MEXICO...OR A RETURN TO DRY
CONDITIONS FOR MORE OF WESTERN AND NORTHERN NEW MEXICO IF THE DRY
SOUTHWEST FLOW ALOFT PREVAILS. THIS IS A TYPICAL NEW MEXICO WEATHER
PATTERN DILEMMA FOR LATE JUNE...A PRELUDE TO THE FIRST OF SEVERAL
DEEP MOISTURE INTRUSIONS FROM THE SOUTH THAT WOULD/WILL EVENTUALLY
LEAD TO OUR MONSOON...SUMMER THUNDERSTORM...REGIME.

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  48  92  48  93 /   0   0   0   0
DULCE...........................  43  85  44  86 /   0   0   0   0
CUBA............................  46  88  46  89 /   0   0   0   0
GALLUP..........................  41  87  41  89 /   0   0   0   0
EL MORRO........................  42  84  41  85 /   0   0   0   0
GRANTS..........................  41  91  41  91 /   0   0   0   0
QUEMADO.........................  49  88  48  89 /   0   0   0   0
GLENWOOD........................  46  93  47  94 /   0   0   0   0
CHAMA...........................  41  79  41  80 /   0   0   0   0
LOS ALAMOS......................  56  91  59  90 /   0   0   0   0
PECOS...........................  50  88  50  89 /   0   0   0   0
CERRO/QUESTA....................  47  85  49  84 /   0   0   0   0
RED RIVER.......................  47  74  49  74 /   0   0   0   0
ANGEL FIRE......................  50  77  53  78 /   0   0   0   0
TAOS............................  47  88  49  88 /   0   0   0   0
ESPANOLA........................  56  97  59  97 /   0   0   0   0
SANTA FE........................  49  90  48  91 /   0   0   0   0
SANTA FE AIRPORT................  48  93  48  94 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  59  94  60  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  60  95  62  95 /   0   0   0   0
ALBUQUERQUE VALLEY..............  57  97  58  97 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  57  97  58  96 /   0   0   0   0
LOS LUNAS.......................  55  99  55  98 /   0   0   0   0
RIO RANCHO......................  58  96  60  96 /   0   0   0   0
SOCORRO.........................  58 100  58  99 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  57  95  58  92 /   0   0   0   0
MORIARTY/ESTANCIA...............  61  94  63  93 /   0   0   0   5
CLINES CORNERS..................  52  91  51  90 /   0   0   0   5
GRAN QUIVIRA....................  58  92  59  91 /   0   0   0   5
CARRIZOZO.......................  66  94  67  93 /   0   0   0   5
RUIDOSO.........................  58  84  58  81 /   5  20  10  20
CAPULIN.........................  56  90  58  91 /   0   0   0   0
RATON...........................  47  94  48  94 /   0   0   0   0
LAS VEGAS.......................  52  90  50  92 /   0   0   0   0
CLAYTON.........................  59  98  62  98 /   0   0   0   0
ROY.............................  61  94  64  94 /   0   0   0   0
CONCHAS.........................  64 102  66 101 /   0   0   0   0
SANTA ROSA......................  61 101  62  99 /   0   0   0   5
TUCUMCARI.......................  66 102  68 101 /   0   5   5  10
CLOVIS..........................  63  97  65  95 /  10  10  20  20
PORTALES........................  65  98  67  95 /  20  20  20  20
FORT SUMNER.....................  65 100  67  98 /  10  10  10  20
ROSWELL.........................  64 100  69  98 /  10  20  20  30
PICACHO.........................  59 100  62  94 /   5  10  10  20
ELK.............................  56  92  56  90 /   5  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, Jun 17, 4:46 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT THU JUN 17 2010

NMZ501>540-181215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE
EAST CENTRAL AND SOUTHEAST PLAINS LATER THIS AFTERNOON AND
EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE DOWNBURST
WINDS AND HAIL UP TO ONE INCH IN DIAMETER.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY OVER THE
NORTHEAST HIGHLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COUNTIES OVER THE EAST CENTRAL AND SOUTHEAST PLAINS DUE TO SEVERE
THUNDERSTORMS. SPOTTERS SHOULD REPORT HAIL SIZE...WIND IMPACTS AND
MEASURED WIND SPEEDS TO THE NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/ABQ...TOLL FREE TO 888.386.7637...OR VIA AMATEUR
RADIO.

17

In the hours before

Special weather statement, Jun 17, 4:51 PM MST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT THU JUN 17 2010

NMZ538-180015-
CHAVES COUNTY PLAINS-
551 PM MDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES COUNTY THROUGH
615 PM MDT...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF BITTER LAKE WILDLIFE REFUGE...
OR ABOUT 17 MILES NORTH OF ROSWELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS.

THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 122 AND 127...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3392 10435 3369 10405 3351 10444 3363 10460
TIME...MOT...LOC 2351Z 223DEG 19KT 3363 10444

40
Special weather statement, Jun 17, 6:19 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT THU JUN 17 2010

NMZ536-180145-
ROOSEVELT COUNTY-
719 PM MDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT COUNTY THROUGH
745 PM MDT...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ELIDA...OR ABOUT 25 MILES
SOUTHWEST OF PORTALES...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND REDUCED
VISIBILITIES.

AREAS AFFECTED BY THIS STORM INCLUDE...PORTALES...DORA AND ROGERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3421 10335 3392 10316 3377 10359 3392 10373
TIME...MOT...LOC 0119Z 231DEG 32KT 3391 10356

34

The radar

The Cannon AFB radar (KFDX), 46 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Curry

When
June 17, 9:08 PM MST
Where
Curry County, Clovis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.410, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225578.